Diabetes drug linked to kidney problems, but FDA keeps it on the market anyway
"Health care professionals and patients taking Byetta should pay close attention to any signs or symptoms of kidney problems," said Amy Egan of the metabolism and endocrinology products division.
Even when the pancreas is unharmed, Byetta may still cause nausea, diarrhea and vomiting. The latter two conditions may place stress on the kidneys.
"It is thought that the main reason nausea occurs is the effects of Byetta on the stomach," said Richard Hellman of the University of Missouri-Kansas City School of Medicine. "If someone starts vomiting, they can lower the volume of fluid in their body. If it gets to dangerously low levels, their kidneys could be damaged and kidney failure could take place."
Although diabetes itself is a major cause of kidney failure, FDA reports show that among the 80 percent of patients who stopped taking Byetta after kidney symptoms emerged, 50 percent recovered.